Rhode Island, 2019

Tornado in Rhode Island, October 2, 2019

October 2, 2019 · NWS BOX · 1 event in 1 county or zone

A cold front pushed southward through the region into warm, moist air mass, which formed an isolated weak tornado in Portsmouth, Rhode Island. The tornado formed at the collision of two boundaries, one which came in from the north and the other which came in from the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front pushed southward through the region into warm, moist air mass, which formed an isolated weak tornado in Portsmouth, Rhode Island. The tornado formed at the collision of two boundaries, one which came in from the north and the other which came in from the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 2, 3:32 PM EST, 13 minutes earlier.

Area forecast discussion, Oct 2, 3:32 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
432 PM EDT Wed Oct 2 2019

.SYNOPSIS...
A cold front sweeps through with a line of showers, some embedded
heavier downpours, perhaps a rumble of thunder. Cool, dry weather
tonight while periods of rain return late Thursday through Thursday
night. Improving Friday with dry weather but blustery north winds
into Fri night along with chilly temperatures. High pressure follows
Saturday with diminishing winds.  A chilly start Sunday but a mild
finish as high pressure moves offshore. A slow moving frontal
boundary may bring an extended period of showers Sunday night into
Tue with a drying trend possible mid week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

*/ Highlights...

 - Sweeping line of heavy showers progressing S across S New
   England at this moment

 - Brief reductions in visibility along with gusty N winds up
   around 20 mph possible with heavier showers

 - Potential S-coastal rumbles of thunder as the front
   approaches a more sultry airmass, nothing strong or severe

*/ Discussion...

4 pm update...

Going down. Line of heavier showers along the leading edge of the
cold front. Associated gusty N winds, we're seeing temperatures
drop quickly at this hour with cold air advection proceeding. This
line of rain anticipated to sweep S during the late afternoon hours,
perhaps some rumbles of thunder as it approaches the more sultry
air along the S-coast. Some areas could get a decent soaking given
a decent continental-tropical ribbon of moisture undergoing lift /
deformational along the anafrontal cold front. Light rain / showers
persisting to the N for a few hours after the cold frontal passage
and then beginning to dry out.

Tonight...

Rain clearing out. Wedging high pressure, cold air advection with a
N/NE wind. Surface dewpoints dropping down around 40 as the column
partially dries out. Brief clearing with higher confidence over NE
Massachusetts while clouds / showers linger across SW Connecticut.
But a fly in the ointment, not only the main cold front into evening
but a backdoor push as well. NE pressure-gradient wind response from
colder Gulf of ME to a sultry NYC tri-state region, scattered light
shower activity along the leading edge is possible. Overall, edging
milder overnight lows in the 40s, lesser on the 30s. Can't rule out
that we completely clear out with the dry air advection but lesser
confidence on lows in the upper 30s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

Thursday...

Rain returning late. Increasing clouds through the day. Warm frontal
push with the leading edge of the H5-7 vortmax encroaching midday.
Within an evolving open-wave trof, isentropic over-running preceding
ahead of the main low moving into Upstate NY late. Especially H85-7
higher thetaE advecting along the SW-NE gradient flow, the nose of
the jet pushing into New England by evening. Above undercutting E/NE
low-level dry air it'll take some time for the low-level column to
saturate. So partial clearing over N/E MA initially, then increasing
and lower clouds through the day. Hold showers till late in the day,
across the CT River Valley during the afternoon, the rest of S New
England by evening. Clouds and temperatures will be a challenge but
will hold with highs in the 50s. Unseasonably cool day.

Thursday night...

Rain. Diffluent jet motions aloft ramping up as dynamics aloft under-
go positive tilt. Energy transferring, cyclogenesis emerging off the
mid-Atlantic and deepening off the SE coast of New England with 1-2
mb/hr pressure falls. Bulk of the low-level moisture and convergent
jet shifting across the region ahead of the surface cold front and
trof axis aloft, pushing offshore by morning with rain tapering. As
the storm system ramps up out to sea, expecting increasing winds
with impressive cold air advection along the backside of the low, a
strong low-level wind response and mix down to the surface. Could be
some blustery conditions for the morning bus stop beneath scattered
cloud decks. Lows into the 40s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

430 pm update ...

Highlights...

* Friday - dry but blustery and cold Fri night
* Weekend - Beautiful Fall-like, dry and cool Sat, milder Sunday
* Next Week - Extended period of showers possible Sun ngt thru Tue

Friday/Friday night ...

Robust northern stream short wave exits New England and offshore Fri
morning. Thus any early morning showers gives way to dry weather.
Additional northern stream short wave dives southeast thru Quebec
resulting in strong CAA across New England with 925 mb temps going
from +10C 12z Fri down to 2C Fri night. This will result in gusty
north winds of 20-30 mph. So despite temps of 55-60 Fri it will feel
much cooler given the gusty winds. Given the strong CAA leaned
toward the colder guid Fri night with widespread lows in the 30s, 40-
45 along the coast including the city of Boston. Normal low is 45-52
so 5-10 degs colder than normal.

The Weekend ...

1030+ mb high crest over the region Saturday afternoon so light
winds expected along with lots of sunshine providing ideal Fall-like
weather conditions. Highs 55-60, almost 5-10 degs colder than normal
but the light winds and full sunshine will take the edge off the
cool temps. Another chilly night Sat night given very dry airmass,
light winds and mainly clear skies. So derived min temps from the
colder MOS guidance. Not as cold in Boston and the other urban areas
as Friday night given radiational cooling conditions. Chilly start to
the day Sunday but return SSW flow around departing high will help
modify cool shallow airmass over New England with highs rebounding
into the 60s Sunday afternoon. Amplified by progressive upper air
pattern may result in WAA clouds arriving Sunday afternoon from west
to east. Otherwise another nice fall day.

Early Next Week ...

Slow moving long wave trough sets up in the Great lakes and OH
Valley Mon/Tue with deep SW flow into New England. High amplitude
trough appears to capture abundant Gulf and Atlantic moisture. This
combined with frontal wave tracking up the eastern seaboard along a
slow moving boundary may yield an extended period of showers with
locally heavy rain. EC ensembles show PWAT anomaly to move slowly
across New England from Sun ngt into Tue. Thus heavy rain threat
exist.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

20Z update...

Rest of today...

BKN line of RA sweeping S. TEMPO 2SM BKN-OVC 008-010 IFR with RA.
Also gusty N/NE winds upwards of around 20 kts with RA. Behind
the BKN line, -RA persisting the next few hours with lower VSBYs
and CIGs, potentially improving and clearing out along N MA
terminals towards 0z. Otherwise, if not already, expect a wind N
wind shift for S-coastal terminals over the next hour or two,
as late as 22z.

Tonight...
Improving N/NE towards S/SW. Lingering MVFR around 2 kft over SE
New England with SCT SHRA activity for the early evening. Otherwise
SCT-BKN low-end VFR CIGs especially S/W. Could see partial clearing
for NE Massachusetts terminals. Strong NE winds sustained around
10 kts across the interior, 10 to 15 kts along the coast with gusts
up as high as 25 kts.

Thursday...
VFR. However becoming MVFR late with CIGs around 2 kft over W/SW
CT into W MA within initial onset of -RA. NE winds diminishing
becoming SE around 10 kts.

Thursday night...
Rain. CIGs and VSBYs lowering MVFR-IFR. Lowest around 3-9z. Will
see improvement towards 12z. SE winds around 10 kts mostly, but
anticipate a NW wind shift 9-12z with immediate gusts upwards of
20 kts with sustained around 15 kts.

KBOS Terminal...
Moderate confidence in TAF. RA elements S of terminal. Expecting
that -RA will linger along with MVFR-IFR towards 22-23z then we
should see improvement as terminals have undergone already over
S NH. NE wind persisting, will be gusty off the waters with
sustained values around 15 kts.

KBDL Terminal...
Moderate confidence in TAF. TEMPO group briefly this late afternoon
for IFR RA with potential gusty winds. Expecting threats to end
around 22z.

Outlook /Friday through Monday/...

Friday: Mainly VFR, with local MVFR possible. Windy with gusts
up to 30 kt. Chance SHRA.

Friday Night through Saturday: VFR. Breezy.

Saturday Night: VFR.

Sunday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.

Sunday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA.

Monday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

Tonight...

Sweeping cold front into this early evening behind which N/NE
winds around 15 kts will persist with the potential for gusts up
to 30 kts, especially with any heavy rain. Could be perhaps a
rumble of thunder. Waves 5 to 7 feet away from inner harbors and
sounds.

Thursday...

N/NE winds persisting into Thursday and then becoming SE through
the day as a wedge of high pressure sweeps across N New England.
An opportunity for winds and seas to diminish, will see an end
to SMALL CRAFT headlines. Five foot seas lingering, ending over
the S/SE outer waters by 0z Friday.

Thursday night...

Rain. S winds precede a sweeping cold front towards Friday morning
by which time winds will shift out of the NW and immediately turn
blustery. Gusts upwards of around 20 kts by 12z Friday. Will begin
to see seas build to 5 feet on the outer waters.

Outlook /Friday through Monday/...Moderate confidence.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Chance of rain showers.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Saturday: Winds less than 25 kt. Local rough seas.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Slight chance of rain
showers.

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Monday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 6 PM EDT this evening for MAZ007-
     019-020-022>024.
RI...High Rip Current Risk until 6 PM EDT this evening for
     RIZ006>008.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ231>234.
     Small Craft Advisory until noon EDT Thursday for ANZ235-237.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ250-
     254>256.
     Small Craft Advisory until 2 PM EDT Thursday for ANZ251.

&&

SYNOPSIS...Nocera/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Nocera
AVIATION...Nocera/Sipprell
MARINE...Nocera/Sipprell
Hazardous weather outlook, Oct 2, 2:18 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
318 AM EDT Wed Oct 2 2019

CTZ002>004-MAZ002>006-008>018-021-026-RIZ001>005-030730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
318 AM EDT Wed Oct 2 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-020-022>024-RIZ006>008-030730-
Eastern Essex MA-Eastern Plymouth MA-Southern Bristol MA-
Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
318 AM EDT Wed Oct 2 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-030730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
318 AM EDT Wed Oct 2 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 42 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Newport

When
October 2, 3:45 PM EST to 3:46 PM EST
Where
Newport County, 7.87 mi E of Quonset Pt Nas to 7.89 mi E of Quonset Pt Nas
Rating
EF0
Path length
0.22 mi
Path width
60 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.592, -71.248

A small EF-0 tornado produced damage in Portsmouth, RI and lasted for only|about one minute. Most of the damage was concentrated in the area from|Prospect Farm Road to Sea Meadow Drive.

The damage consisted of a few uprooted and snapped trees but there was also|damage to the wall of a garage that was bowed out when the wind entered the|garage through an open garage door. Eyewitnesses reported lawn furniture and|tree limbs lofted into the air which were thrown several hundred feet away.|This was also the area where several videos showed a funnel touching down.

Sporadic straight-line wind damage occurred for a half mile farther south|on Ethel Drive, Fairview Lane, and Sherwood Drive where there were a few|downed trees and large tree limbs.

The tornado formed at the collision of two boundaries, one which came in|from the north and the other which came in from the east.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyThe tornado archive for Rhode Island, 2019Warnings in Rhode Island, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855241.